Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 161, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2011, 5:01 PM EDT for 6 counties in South Carolina. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2011, 5:01 PM EDT (21:01 UTC)
- Expired
- Jun 18, 2011, 6:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Kershaw County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:15 PM EDT | TSTM WND DMG | Newberry, SC | SHERRIFFS DISPATCH REPORTS NUMEROUS TREES DOWN COUNTYWIDE INCLUDING THE CITY OF NEWBERRY. |
| Jun 18, 5:21 PM EDT | TSTM WND DMG | 6 N Chappells, SC | SC HWY PATROL REPORTS TREE IN ROADWAY NEAR SC HWY 56 AND BREHMER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 4:08 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
459
WUUS52 KCAE 182101
SVRCAE
SCC039-055-063-071-079-081-182200-
/O.NEW.KCAE.SV.W.0161.110618T2101Z-110618T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
501 PM EDT SAT JUN 18 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 600 PM EDT
* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM NEAR WHITMIRE TO 10 MILES
NORTHWEST OF GREENWOOD...AND MOVING EAST AT 30 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WOODFIELDS...
WINNSBORO...WHITMIRE...ST. ANDREWS...SALUDA...PROSPERITY...
NEWBERRY...LUGOFF...IRMO...DENTSVILLE...CAMDEN AND ARCADIA LAKES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE INDOORS.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3456 8134 3422 8044 3409 8071 3394 8156
3399 8198 3413 8186 3419 8193 3429 8188
3436 8177 3444 8173 3445 8169 3452 8164
3453 8161 3444 8153 3448 8148 3449 8142
3457 8142
TIME...MOT...LOC 2100Z 281DEG 25KT 3454 8139 3443 8177
3431 8219
$$1 follow-up statement
164
WWUS52 KCAE 182140
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT SAT JUN 18 2011
SCC039-055-063-071-079-081-182200-
/O.CON.KCAE.SV.W.0161.000000T0000Z-110618T2200Z/
FAIRFIELD SC-KERSHAW SC-LEXINGTON SC-NEWBERRY SC-RICHLAND SC-
SALUDA SC-
540 PM EDT SAT JUN 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SALUDA...RICHLAND...NEWBERRY...LEXINGTON...KERSHAW AND FAIRFIELD
COUNTIES...
AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF WINNSBORO
TO 10 MILES NORTHEAST OF NEWBERRY TO 15 MILES EAST OF
GREENWOOD...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SALUDA...SILVERSTREET...WOODFIELDS...ST. ANDREWS...RIDGEWAY...
PROSPERITY...PEAK...LUGOFF...LITTLE MOUNTAIN...IRMO...DENTSVILLE...
CHAPIN...CAMDEN...BLYTHEWOOD AND ARCADIA LAKES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3456 8134 3422 8044 3409 8071 3394 8156
3399 8198 3413 8186 3419 8193 3429 8188
3436 8177 3444 8173 3445 8169 3452 8164
3453 8161 3444 8153 3448 8148 3449 8142
3457 8142
TIME...MOT...LOC 2139Z 281DEG 25KT 3449 8107 3438 8145
3426 8187
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:04 PM EDT, 57 minutes earlier.
Area forecast discussion, Jun 18, 4:04 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 404 PM EDT SAT JUN 18 2011 .SYNOPSIS... WEAK SURFACE HIGH PRESSURE REMAINS OVER THE AREA...BUT AN UPPER DISTURBANCE WILL HELP TRIGGER AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY. CHANCES OF RAIN DECREASE THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS AN UPPER RIDGE BUILDS OVER THE SOUTHEAST AND WELL ABOVE NORMAL TEMPERATURES RETURN BY MONDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... THE ATMOSPHERE SHOULD BECOME MODERATELY UNSTABLE THIS AFTERNOON WITH PRECIPITABLE WATER VALUES ABOVE 1.75 INCHES COMPARED TO AROUND AN INCH THIS TIME YESTERDAY. SPC HAS OUTLOOKED THE ENTIRE CWA IN A SLIGHT RISK OF SEVERE WEATHER...MAINLY DURING THE EVENING AND POSSIBLY INTO THE OVERNIGHT AS REMNANTS OF OHIO VALLEY CONVECTION MOVES SOUTHWARD TOWARDS THE AREA. MORE IMPRESSIVE AREA OF CONVECTION OVER MIDDLE TENNESSEE WILL MOVE ESE OVER THE NEXT SEVERAL HOURS SO WILL CONTINUE TO MONITOR. WILL CONTINUE LOW CHANCE POPS LATE AFTERNOON/EVENING AND INCREASE EXCEPT NEAR LIKELY POPS NORTHERN COUNTIES INTO THE EVENING HOURS. LOWS WILL BE IN THE UPPER 60S TO LOWER 70S. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/... THE UPPER RIDGE BEGINS TO BUILD BACK OVER THE SOUTHEASTERN STATES ON SUNDAY AS WEAK HIGH PRESSURE REMAINS IN PLACE AT THE SURFACE. TEMPERATURES ARE EXPECTED TO WARM BACK UP INTO THE UPPER 90S BY SUNDAY AND SOME 100 DEGREE READINGS WILL BE POSSIBLE ON MONDAY AS THE RIDGE BECOMES MORE ESTABLISHED OVER THE REGION. UPPER RIDGE CONTINUES TO BUILD BACK OVER THE SOUTHEASTERN STATES EARLY NEXT WEEK WITH GFS SHOWING SOME SHORT WAVE ACTIVITY APPROACHING THE AREA IN NW FLOW ALOFT ON MONDAY. AS A RESULT...LOW CHANCE POPS LOOK REASONABLE. BY TUESDAY THE UPPER RIDGE BUILDS NORTHWARD SO CONVECTIVE ACTIVITY SHOULD BE MORE SUPPRESSED. MAX TEMPS WILL RISE TO AROUND 100 DEGREES MONDAY AND TUESDAY. OVERNIGHT LOWS IN THE LOW TO MID 70S. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... OVERALL NOT MUCH CHANGE THROUGH THURSDAY. GFS INDICATING THAT UPPER TROUGH APPROACHING FROM THE UPPER MIDWEST WILL HELP TO BREAK DOWN THE UPPER RIDGE FRIDAY INTO SATURDAY. TROPICAL MOISTURE MAY BEGIN TO STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE WEEK AS WELL. MAINLY LOW CHANCE POPS POPS THROUGH THE EXTENDED PERIOD. MAX TEMPS AROUND 100 DEGREES WEDNESDAY WILL SLOWLY FALL INTO THE LOWER 90S BY SATURDAY. OVERNIGHT LOWS REMAIN IN THE LOW TO MID 70S. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHERN MIDLANDS THROUGH 00Z SUNDAY...BUT MORE IMPRESSIVE AREA OF STORMS OVER MIDDLE TN WILL MOVE INTO THE AREA LATER THIS EVENING AND COULD AFFECT THE AREA INTO THE EARLY MORNING HOURS INTO EARLY SUNDAY MORNING. WILL MENTION CB AT ALL TAF SITES INTO THE EARLY MORNING HOURS. SOME LOW CONFIDENCE IN TIMING OF CONVECTIVE ACTIVITY AT THIS TIME. SOME CB POSSIBLE AFTER 18Z SUNDAY WITH SOME AFTERNOON CONVECTION POSSIBLE. EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY DIURNAL THUNDERSTORMS SUNDAY AND MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 18, 4:10 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 410 PM EDT SAT JUN 18 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-192015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 410 PM EDT SAT JUN 18 2011 ...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE EVENING. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. VERY WARM AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES COULD COMBINE WITH MODERATE HUMIDITY AND RESULT IN HEAT INDICES OVER 100 DEGREES...SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND OVERNIGHT.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 10:21 PM EDT | Special Weather Statement | CAE | Bamberg | 24 min |
| Jun 18, 4:23 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee | 67 min |
| Jun 18, 5:26 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee | 34 min |
| Jun 18, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 32 min |
| Jun 18, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Clarendon, Edgefield, Fairfield, Kershaw and 6 more | 61 min |
| Jun 18, 6:17 PM EDT | Special Weather Statement | CAE | McCormick | 28 min |
| Jun 18, 6:18 PM EDT | Special Weather Statement | CAE | McCormick | 27 min |
| Jun 18, 6:54 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 36 min |
| Jun 18, 7:11 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 49 min |
| Jun 18, 7:58 PM EDT | Special Weather Statement | CAE | Lexington, Saluda | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.